Nebraska, 2025

High Wind in Nebraska, December 9, 2025

December 9, 2025 · NWS LBF · 8 events in 8 counties and zones

Strong northwest winds of 25 to 35 mph with a gusts to around 60 mph occurred across portions of western and north central Nebraska during the mid afternoon into the mid evening hours on December 9th. Peak wind gusts reached 64 mph at the Broken Bow ASOS, 62 mph at the Valentin ASOS, and 58 mph at the Imperial ASOS stations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong northwest winds of 25 to 35 mph with a gusts to around 60 mph occurred across portions of western and north central Nebraska during the mid afternoon into the mid evening hours on December 9th. Peak wind gusts reached 64 mph at the Broken Bow ASOS, 62 mph at the Valentin ASOS, and 58 mph at the Imperial ASOS stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 9, 11:02 AM MST, 1 hour 58 minutes earlier. Its key messages:

  • Strong westerly winds this afternoon of 25 to 35 mph gusting up to 55 mph mainly near and west of Highway 83.
  • A fast moving cold front moves through this evening, with northwest winds at 25 to 35 mph with gusts up to 55 mph. The strongest winds tonight are expected near and east of a line from Valentine through Broken Bow.
  • Light precipitation, mainly in the form of light snow will be possible at times Wednesday night through Saturday morning. Little to no impacts are expected.
  • Much colder temperatures arrive Friday through Sunday with values as much as 10 to 20 degrees below normal. Wind chill values below zero each morning, mainly across north central Nebraska. Above normal temperatures expected to return Monday.
Area forecast discussion, Dec 9, 11:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1202 PM CST Tue Dec 9 2025

.KEY MESSAGES...

- Strong westerly winds this afternoon of 25 to 35 mph gusting
  up to 55 mph mainly near and west of Highway 83.

- A fast moving cold front moves through this evening, with
  northwest winds at 25 to 35 mph with gusts up to 55 mph. The
  strongest winds tonight are expected near and east of a line
  from Valentine through Broken Bow.

- Light precipitation, mainly in the form of light snow will be
  possible at times Wednesday night through Saturday morning.
  Little to no impacts are expected.

- Much colder temperatures arrive Friday through Sunday with
  values as much as 10 to 20 degrees below normal. Wind chill
  values below zero each morning, mainly across north central
  Nebraska. Above normal temperatures expected to return Monday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 336 AM CST Tue Dec 9 2025

A strong clipper system will track from North Dakota today, into
southern Minnesota this evening. This will bring strong
westerly winds this afternoon from 25 to 35 mph with gusts up
top 55 mph to areas mainly west of Highway 83. The GFS bufkit
sounding shows the strongest winds aloft of 55 kts at 800mb.
Mixing down winds as strong as this support wind gusts up to 55
mph across the western Sandhills. Very warm H85 temperatures of
10 to 13C also support mild high temperatures from the upper
50s to mid 60s (20 to 25 degrees above normal). Will see
increasing mid and high clouds into the afternoon as a cold
front moves into northern NE late afternoon.

Tonight, a cold front will move quickly through the forecast
area this evening. Windy across the west 20 to 35 mph, while
very windy for areas near and east of a Valentine through Broken
Bow line tonight. Northwest winds of 25 to 35 mph with gusts up
to 55 mph expected. The HREF ensemble does show a 50 to 60
percent probability of gusts up to 55 mph, so will continue to
monitor.

A High Wind Warning is not expected this afternoon into tonight,
as most gusts should range from 40 to 50 mph, with a few gust up
to 55 mph.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 336 AM CST Tue Dec 9 2025

Northwest winds quickly diminish Wednesday morning, with a weak
pressure gradient and surface high pressure over the area. A
glancing blow of cooler air with highs from the mid 30s far
northeast zones to the upper 40s far southwest. A disturbance
moving from eastern MT into the western Dakotas in northwest
flow aloft to bring a slight chance for a rain/snow mix to the
northwest Sandhills in the afternoon. Low chance POPs for light
snow Wednesday night north central. Little accumulation
expected.

A strong push of warmer air into the area Thursday as surface
low pressure deepens from eastern WY into western NE. Highs
return to 55 to 65 across the west to the 40s northeast.

A cold front moves through Thursday night with colder highs
Friday from the low to mid 20s north, to 30s southwest. Just a
slight chance for light snow northern NE during this time. A
reinforcing shot of cold air Saturday with only teens in the
northeast and 30s southwest. Confidence for even colder
temperatures Saturday, as the operational ECMWF shows
temperatures as cold as the single digits and teens! Still a
slight chance for light snow northern Nebraska Friday night
into Saturday morning.

Warmer air poised to return Sunday as strong arctic high
pressure moves into the Mississippi Valley. High may warm into
the upper 30s to mid 40s west, with 40s to low 50s by Monday as
a large upper ridge over the Rockies builds into the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1143 AM CST Tue Dec 9 2025

Strong northwest winds are expected this afternoon and tonight
across all of western and north central Nebraska. Low-level wind
shear will be of concern much of tonight. VFR conditions are
expected to prevail with broken mid and high level cloudiness.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for NEZ004-022.
High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
NEZ005-006-008-009-024>027-094.
High Wind Warning from 4 PM this afternoon to 6 AM CST
Wednesday for NEZ007-010-028-029-037-038.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Dec 9, 11:10 AM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1210 PM CST Tue Dec 9 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-101815-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1210 PM CST Tue Dec 9 2025 /1110 AM MST Tue Dec 9 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Strong west to northwest winds this afternoon of 25 to 35 mph
gusting up to 60 mph across portions of north central Nebraska and
the Panhandle.

A fast moving cold front moves through this evening, with northwest
winds at 25 to 35 mph with gusts up to 60 mph tonight. The strongest
winds tonight are expected near and east of a line from Valentine
through Broken Bow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light snow will be possible periodically Wednesday night through
Saturday morning. At this time, little to no accumulations are
expected.

Below zero wind chills are expected mainly during the early morning
hours Friday through Sunday across north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Grant

When
December 9, 1:00 PM MST to 8:00 PM MST
Where
Grant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 60 mph were common across Grant County during the mid afternoon hours into the mid evening hours. A mesonet site 14 miles south of Ashby recorded a peak wind gust of 59 mph at 130 pm MST.

High Wind, Custer

When
December 9, 3:00 PM CST to 11:00 PM CST
Where
Custer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 64 mph were common across Custer County during the mid afternoon hours into the mid evening hours. The Broken Bow ASOS site recorded a peak wind gust of 64 mph at 905 pm CST and a gust to 60 mph at 739 pm CST.

High Wind, Eastern Cherry

When
December 9, 3:00 PM CST to 11:00 PM CST
Where
Eastern Cherry forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 62 mph were common across eastern Cherry County during the mid afternoon hours into the mid evening hours. The Valentine ASOS site recorded a peak wind gust of 62 mph at 529 pm CST and a gust to 59 mph at 652 pm CST.

High Wind, Keya Paha

When
December 9, 3:00 PM CST to 11:00 PM CST
Where
Keya Paha forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 60 mph were common across Keya Paha County during the mid afternoon hours into the mid evening hours. A mesonet site 9 miles southeast of Mills recorded a peak wind gust of 58 mph at 705 pm CST.

High Wind, Thomas

When
December 9, 3:00 PM CST to 11:00 PM CST
Where
Thomas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 60 mph were common across Thomas County during the mid afternoon hours into the mid evening hours. A mesonet site 10 miles south southeast of Thedford recorded a peak wind gust of 59 mph at 705 pm CST.

High Wind, Western Cherry

When
December 9, 3:00 PM MST to 10:00 PM MST
Where
Western Cherry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 60 mph were common across western Cherry County during the mid afternoon hours into the mid evening hours. A mesonet site 21 miles south of Merriman recorded a peak wind gust of 60 mph at 600 pm MST, and a mesonet site 6 miles west of Eli recorded a gust to 58 mph at 615 pm MST.

High Wind, Garden

When
December 9, 3:00 PM MST to 10:00 PM MST
Where
Garden forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 60 mph were common across Garden County during the mid afternoon hours into the mid evening hours. A mesonet site 3 miles west of Lewellen recorded a peak wind gust of 60 mph at 656 pm MST.

High Wind, Chase

When
December 9, 3:00 PM MST to 9:00 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Northwest winds of 25 to 35 mph with gusts as high as 60 mph were common across Chase County during the late afternoon hours into the early evening hours. The Imperial ASOS site recorded a peak wind gust of 58 mph at 712 pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299091, 1299085, 1299086, 1299088, 1299089, 1299087, 1299090, 1299092.